Public Release: 

You're my wife?

New Scientist

ONE day former astronaut Duane Graveline came back from a walk and failed to recognise his wife. He blamed this temporary bout of amnesia on the drug Lipitor, which he had been taking for several weeks.

Doctors dismissed his fears, but six weeks after he started taking the drug again he suffered another bout of amnesia. This time he could not remember anything after high school, not even his children.

Graveline is one of a growing number of people who say they have suffered from amnesia and other nervous-system side effects after taking statins, the cholesterol-lowering drugs being prescribed to millions of people at risk of heart disease. And now a few researchers are starting to believe their claims.

Beatrice Golomb at the University of California, San Diego, who is studying the effects of statins on cognition and mood, says she has documented at least 100 cases of memory problems that might be due to statins, including 30 cases of transient amnesia. "It's probably fairly rare," she says.

But with tens of millions of people taking the drugs worldwide, such problems could still affect thousands of patients. One of the reasons Golomb thinks statins are to blame is that in more than half the cases of amnesia, people suffered a second episode, a far higher relapse rate than normal.

Around 60 accounts of memory problems after taking statins were also found by a team from Duke University in North Carolina, who analysed the Medwatch database of drug side effects (Pharmacotherapy, vol 23, p 871). In some cases the patients' memory problems returned only when they resumed taking statins.

This "re-challenge effect" is considered to at least hint at a causal relationship between a drug and a side effect. Though statins are generally considered very safe, it would not be surprising if they affect neural function. The drugs block the synthesis of cholesterol, a key ingredient in cell membranes.

Last year, a Danish study concluded that patients on statins have a substantially increased risk of polyneuropathy, a condition characterised by weakness and numbness in the extremities. But many patients on statins are older and have a high risk of memory problems, P. Murali Doraiswamy of the Duke team points out.

The key question is whether patients suffer a higher rate of memory problems than expected. Eight trials have shown no harmful or beneficial effect, he says. "No one should be discouraged from taking a statin because of such anecdotal reports.

The benefits of statins far outweigh any possible risks." Yet his team's paper concludes that "statins, in rare cases, may be associated with cognitive impairment, though causality is not certain".

Golomb is convinced by the number of re-challenge effects she has seen that there is a causal link. But because these side effects are not recognised, doctors tell patients they're imagining things, she says.


Author: Sylvia Pagan Westphal, Boston

New Scientist issue: 6 December 2003


"These articles are posted on this site to give advance access to other authorised media who may wish to quote extracts as part of fair dealing with this copyrighted material. Full attribution is required, and if publishing online a link to is also required. Advance permission is required before any and every reproduction of each article in full - please contact Please note that all material is copyright of Reed Business Information Limited and we reserve the right to take such action as we consider appropriate to protect such copyright."

UK CONTACT - Claire Bowles, New Scientist Press Office, London: Tel: 44-0-20-7331-2751 or email
US CONTACT - Michelle Soucy, New Scientist Boston Office: Tel: 617-558-4939 or email

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.